There is a well recognised interaction between metronidazole and alcohol. The response includes a variety of different effects such as nausea, increase heart rate, vomiting and even breathlessness. In patients who have problems with alcohol, often a drug is prescribed to attempt to get them to stop drinking alcohol. This drug is called Disulfiram. Disulfiram results in the same effects as have just been described i.e. nausea, vomiting and increase heart rate if consumed along with alcohol. As metronidazole also causes the same symptoms, it is considered to have a Disulfiram like effect.
Why does metronidazole cause this effect?
Metronidazole can block the breakdown of alcohol in the body. This results in increased concentration of acetaldehyde within the bloodstream. It is this acetaldehyde that is responsible for the various symptoms described above. It is strongly recommended that patients who are receiving intravenous metronidazole treatment avoid consuming alcohol for at least 48 hours following the completion of treatment.